[Skip to Content]
[Skip to Content Landing]
Article
July 1943

MECHANISM OF ERYTHREMIAERYTHREMIA RESULTING FROM TRAUMATIC SHOCK IN DOGS AND FROM INJECTIONS OF EPINEPHRINE INTO HUMAN BEINGS AND DOGS

Author Affiliations

INDIANPOLIS
From the Lilly Laboratory for Clinical Research, Indianapolis City Hospital.

Arch Surg. 1943;47(1):59-68. doi:10.1001/archsurg.1943.01220130062007
Abstract

Epinephrine administered intravenously to dogs causes the hematocrit index to rise, probably because of contraction of the spleen.1 A similar rise which occurs in traumatic shock is diminished by section of the spinal cord or spinal anesthesia. The relationship of these facts was brought to our attention because of the observation that the spleens of dogs which had died of traumatic shock were small and bloodless.

It seemed probable that sympathetic stimulation of the spleen might in part be responsible for the erythremia of traumatic shock in dogs. It has been attempted, therefore, to show that exclusion of the spleen by pharmacologic and surgical means reduces the anticipated increase in hematocrit index when shock is elicited by tourniquets or intestinal manipulation. Further, the question has been explored as to the importance of the spleen in the erythremia resulting from injections of epinephrine into normal and splenectomized human beings, on

First Page Preview View Large
First page PDF preview
First page PDF preview
×